Alert archive / Maine / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Caribou, ME

July 27, 2009Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 27, 2009, 6:20 AM EDT for Penobscot County, Maine. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2009, 6:20 AM EDT (10:20 UTC)
Expired
Jul 27, 2009, 6:52 AM EDT
In force
32 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 83 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:45 AM EDTHAIL 0.75Lincoln, ME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 10.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2009-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2009-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 271020
SVRCAR
MEC019-271100-
/O.NEW.KCAR.SV.W.0039.090727T1020Z-090727T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
620 AM EDT MON JUL 27 2009

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  THIS INCLUDES THE CITY OF LINCOLN...

* UNTIL 700 AM EDT

* AT 619 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES 
  SOUTHWEST OF LINCOLN...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  LINCOLN...CHESTER...LEE...WINN...MATTAWAMKEAG AND KINGMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4521 6853 4532 6872 4564 6844 4558 6843
      4560 6826 4545 6803
TIME...MOT...LOC 1019Z 224DEG 28KT 4532 6857

$$
HEWITT
1 follow-up statement
000 
WWUS51 KCAR 271052
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
652 AM EDT MON JUL 27 2009

MEC019-271102-
/O.CAN.KCAR.SV.W.0039.000000T0000Z-090727T1100Z/
PENOBSCOT ME-
652 AM EDT MON JUL 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PENOBSCOT COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED IN INTENSITY AND THEREFORE THE WARNING 
HAS BEEN CANCELLED. 

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4521 6853 4532 6872 4564 6844 4558 6843
      4560 6826 4545 6803
TIME...MOT...LOC 1052Z 231DEG 35KT 4550 6819

$$

HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:26 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 27, 4:26 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
426 AM EDT MON JUL 27 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON AND MOVE ACROSS
THE REGION TONIGHT. HIGH PRESSURE WILL BUILD INTO AREA ON TUESDAY.
ANOTHER COLD FRONT WILL APPROACH THE REGION ON WEDNESDAY AND IS
EXPECTED TO MOVE ACROSS THE AREA ON THURSDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN THIS TERM IS THE POTENTIAL FOR SVR WX THIS AFTERNOON
INTO THE EVENING. DENSE FOG ADVISORY FOR DOWNEAST AND THE COAST
THROUGH 8 AM.

LATEST RADAR IMAGERY SHOWS ONE BATCH OF SHOWERS AND ISOLD TSTMS
MOVING INTO NEW BRUNSWICK W/ANOTHER AREA OF SHOWERS AND TSTMS
MOVING OUT OF SOUTHERN NEW ENGLAND AND HEADING TOWARD DOWNEAST
MAINE. THE LATEST RUC AND GFS APPEARED TO MATCHING UP WELL W/THIS
AS WELL AS W/THE SATL IMAGERY. THEREFORE...DECISION WAS TO CARRY
AN AREA OF SHOWERS AND ISOLD TSTMS INTO DOWNEAST AND EASTERN
AREAS THIS MORNING. MOST OF THE CONVECTION WILL BE ELEVATED AS IT
RIDES OVER THE STABLE MARINE LAYER IN PLACE ATTM.

SATL WV IMAGERY HAS UPPER LEVEL LOW MOVING ACROSS LAKE ERIE W/MID
AND UPPER LEVEL S/WV MOVING ACROSS NYS. AT THE SFC...WARM FRONT IS
ACROSS THE NORTHERN BORDER AND COLD FRONT SITS BACK ACROSS WESTERN
NYS. IT APPEARS THAT THERE COULD BE A PRE-FRONTAL TROF DEVELOP
AHEAD OF THE COLD FRONT LATER THIS MORNING AND MOVE ACROSS THE
REGION THIS AFTERNOON. THIS FEATURE IN ASSOCN W/SOME MID/UPPER
LEVEL FORCING WILL LEAD TO SOME CONVECTION MAINLY AWAY FROM THE COAST.
MDL SOUNDINGS SHOW MID-UPPER LEVELS TO DRY SOME WHICH IS SUPPORTED
BY LATEST SATL WV IMAGERY SHOWING THIS DRY AREA ATTM OVER QUEBEC
AND NYS. THIS COULD VERY WELL LEAD TO FURTHER DESTABILIZATION. SPC
HAS THE REGION IN A SEE TEXT ATTM FOR THE POTENTIAL OF SOME CELLS
BECMG SVR. UA ANALYSIS DID SHOW 40-45 KT PUNCH HEADING ACROSS THE
OHIO VALLEY INTO NYS. THIS FEATURE IS PICKED UP WELL BY THE GFS
WHICH BRINGS IT ACROSS THE CWA THIS AFTERNOON. A BLEND OF THE SREF
AND GFS WAS USED FOR THE POP FIELDS WHICH POINT TO LIKELY TO
CATEGORICAL NUMBERS. DECIDED TO GO W/ENHANCED WORDING FOR GUSTY
WINDS...HAIL AND HEAVY RAINFALL. CAPE VALUES PUSH 1500 J/KG THIS
AFTERNOON ALONG W/LOW-MID LVL LAPSE RATES OF 6.0-6.5 C/KM. THE
BEST CHC FOR ANYTHING ORGANIZED WILL BE AWAY FROM THE COAST AS
MARINE LAYER AND RESIDUAL STRATUS AND FOG SHOULD KEEP THINGS
STABLE.

ACTIVITY IS EXPECTED TO WIND DOWN THIS EVENING AS THE COLD FRONT
LIFTS ACROSS CWA. TRIED TO PLAY THE POP/QPF FIELDS CLOSE TO THE
GFS WHICH SHOWS THE BEST FORCING EXITING INTO NEW BRUNSWICK BY 06Z.
BROUGHT IN FOG AGAIN TONIGHT AS WIND FIELDS WILL BE LIGHT AND SOME
PARTIAL CLEARING IS EXPECTED.
&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
WARMER AND MORE HUMID CONDITIONS ARE ON TAP FOR DURING THIS
PERIOD. HIGH PRESSURE AT THE SURFACE AND ALOFT WILL REMAIN
ANCHORED TO THE EAST WHILE LOW PRESSURE REMAINS ACROSS CENTRAL AND
EASTERN CANADA. THIS WILL KEEP AN INCREASINGLY MOIST SOUTHWEST
FLOW ACROSS THE REGION. THIS WILL RESULT IN THE CHANCE OF SHOWERS
AND THUNDERSTORMS...WITH THE BEST CHANCES ON WEDNESDAY.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WEDNESDAY NIGHT INTO
THURSDAY AS A WEAK FRONTAL BOUNDARY CROSSES THE REGION FROM THE
WEST. WEAK RIDGING CAN BE EXPECTED LATER THURSDAY AND THURSDAY
NIGHT. ANOTHER SHORT WAVE IS THEN EXPECTED TO BRING MORE SHOWERS
AND THUNDERSTORMS BY THE WEEKEND WITH DRIER WEATHER EXPECTED BY SUNDAY.
&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
NEAR TERM: IT LOOKS LIKE IFR FROM KHUL SOUTHWARD THROUGH THE
MORNING W/KCAR-KPQI VFR ATTM BUT WILL MOSTLY LIKELY GO DOWN TO
IFR. CONDITIONS ARE EXPECTED TO IMPROVE TO MVFR LATER THIS MORNING
AND THEN VFR BY LATE AFTERNOON. THE EXPECTATION IS FOR CONDITIONS
TO GO MVFR TONIGHT ESP W/VSBYS W/MOIST LLVLS REMAINING.

SHORT TERM: MVFR/IFR CAN BE EXPECTED IN AREAS OF FOG TUE MRNG
OTHERWISE MAINLY VFR EXPECTED TUE. MVFR IS POSSIBLE AT TIMES WED
THRU FRI.
&&

.MARINE...
NEAR TERM: NO HEADLINES. THE MAIN ISSUE WILL BE THE CONTINUATION OF
FOG RIGHT THROUGH TONIGHT AS VSBYS WILL REMAIN BELOW 1 NM.
WNAWAVE4 IS SHOWING SEAS TO GO TO 6 FT BY THE EVENING. THE
GUIDANCE IS RUNNING TOO HIGH ATTM AND THEREFORE BACKED DOWN FROM
THE GUIDANCE AND KEPT THE LATEST PACKAGE W/3-4 FT BY LATE
AFTERNOON INTO THE EVENING. WIND FIELDS ARE EXPECTED TO BE 10-15
KTS AT BEST. SOME HIGHER GUSTS ARE POSSIBLE LATER THIS AFTERNOON
INTO THE EVENING IN ANY TSTMS.

SHORT TERM: NO HEADLINES EXPECTED.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...DENSE FOG ADVISORY UNTIL 8 AM EDT THIS MORNING FOR MEZ015>017-
     029-030.
MARINE...NONE.

&&

NEAR TERM...HEWITT
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...HEWITT
MARINE...HEWITT/DUDA
Hazardous weather outlook, Jul 27, 4:24 AM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
424 AM EDT MON JUL 27 2009

MEZ001>006-010-011-031-032-280830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
424 AM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. SOME
THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND HAIL
AS WELL AS VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING.

MEZ015>017-029-030-280830-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
424 AM EDT MON JUL 27 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-280830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
424 AM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:17 PM EDTDense Fog AdvisoryCARHancock, Penobscot, Washington11 hr
Jul 27, 4:59 AM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis61 min
Jul 27, 3:07 PM EDTSevere Thunderstorm WarningCARAroostook23 min
Jul 27, 3:22 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis38 min
Jul 27, 4:45 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis45 min
Jul 27, 5:00 PM EDTSevere Thunderstorm WarningCARPiscataquis60 min
Jul 27, 5:25 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis50 min
Jul 27, 6:21 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Jul 27, 6:50 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis55 min

Nearby

Severe Thunderstorm Warnings in Maine, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.